Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 4, NWS Memphis, TN

January 21, 2010Decatur County, Henderson County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jan 21, 2010, 2:59 PM CST for Decatur County, Henderson County, Tennessee. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2010, 2:59 PM CST (20:59 UTC)
Expired
Jan 21, 2010, 4:34 PM CST
In force
95 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, TN, Henderson County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

377 
WGUS54 KMEG 212101
FFWMEG
TNC039-077-220000-
/O.NEW.KMEG.FF.W.0004.100121T2101Z-100122T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CST THU JAN 21 2010

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN DECATUR COUNTY IN TENNESSEE...
  NORTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 600 PM CST

* AT 259 PM CST...DOPPLER RADAR ESTIMATES A QUARTER TO A HALF 
  INCH OF RAINFALL HAS OCCURRED IN THE PAST 30 MINUTES. SHOWERS AND
  THUNDERSTORMS WILL PRODUCE AN ADDITIONAL HALF TO 1 INCH OF RAIN
  OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DARDEN...
  DECATURVILLE...PARSONS...NATCHEZ TRACE STATE FOREST AND NATCHEZ
  TRACE STATE PARK.

 THIS WARNING ALSO INCLUDES AREAS NEAR PIN OAK LAKE.

THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BIBLE HILL ROAD AT SHIPMAN CREEK...BIBLE HILL ROAD IN
PARSONS...BOHANNON LD ROAD AT RICKETTS CREEK...FAIRGROUND ROAD...
HAYNES ROAD AT HOG CREEK...HOG CREEK ROAD AT MILLS BRANCH...NORTHWOOD
STREET IN PARSONS...OAK PARK ROAD AT CHEROKEE HEIGHTS ROAD...OLD
LEXINGTON ROAD AT BEAR CREEK AND W O BAKER ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3576 8799 3573 8802 3567 8801 3561 8802
      3558 8800 3557 8800 3559 8834 3583 8825
      3582 8818 3584 8817 3580 8797

$$


TLSJR
1 follow-up statement
978 
WGUS74 KMEG 212234
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
433 PM CST THU JAN 21 2010

TNC039-077-212243-
/O.CAN.KMEG.FF.W.0004.000000T0000Z-100122T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR TN-HENDERSON TN-
433 PM CST THU JAN 21 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
HENDERSON AND NORTHERN DECATUR COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3576 8799 3573 8802 3567 8801 3561 8802
      3558 8800 3557 8800 3559 8834 3583 8825
      3582 8818 3584 8817 3580 8797

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 21, 11:42 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 21, 11:42 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1142 AM CST THU JAN 21 2010

.DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 1005 AM CST THU JAN 21 2010/

UPDATE...

UPDATED TODAY/S GRIDS FOR CURRENT TRENDS. IT APPEARS DRY SLOT WILL
PUNCH INTO THE FAR SOUTHERN AREA LATE THIS MORNING...MITIGATING
THE THUNDERSTORM AND SEVERE THREAT FOR THIS AFTERNOON FOR THOSE
LOCATIONS. HOWEVER...TEMPS SHOULD RISE QUICKLY INTO THE LOWER 70S
AS 925 MB TEMPS INCREASE TO +13C TO +14C.

ACROSS THE CENTRAL AND NORTHERN CWA...UPPER LOW WILL TRACK
OVERHEAD LATE THIS MORNING THROUGH MID AFTERNOON. IT APPEARS AT
THIS POINT WITH THE DRY SLOT REMAINING FURTHER SOUTH THAT DEW
POINTS IN THE 55 TO 60 DEGREE RANGE WILL REMAIN PROBABLE UNTIL THE
UPPER LOW PASSES. THE MILD AND MOIST CONDITIONS AT THE SURFACE
COMBINED WITH MID LEVEL LAPSE RATES AROUND 7.5 C/KM...A VERY LOW
-20C LINE AROUND 16KFT...AND SUFFICIENT DEEP LAYER SHEAR...EXPECT
NUMEROUS THUNDERSTORMS...LIKELY SUPERCELLS CAPABLE OF LARGE HAIL
TO DEVELOP THIS AFTERNOON...PRIMARILY NORTH OF THE MS/TN STATE
LINE. ISOLATED TORNADOES ARE ALSO POSSIBLE DUE TO THE STRONG SHEAR
AT THE SURFACE. SPC WILL LIKELY ISSUE A TORNADO WATCH BY 18Z...REF
MCD 40.

UPDATED GRIDS TO INCLUDE SEVERE MENTION THIS AFTERNOON.

BORGHOFF

PREV DISCUSSION.../ISSUED 519 AM CST THU JAN 21 2010/

DISCUSSION...10Z SURFACE ANALYSIS PLACES A 995 MB SURFACE LOW
NEAR FORT SMITH ARKANSAS WITH A TRAILING COLD FRONT BACK INTO THE
EASTERN HALF OF TEXAS. MEANWHILE...A WARM FRONT EXTENDED FROM THE
LOW UP INTO SOUTHERN MISSOURI AND KENTUCKY. ACROSS THE MID SOUTH
THIS MORNING AS OF 4 AM CST FORECAST ISSUANCE...TEMPERATURES WERE
IN THE MIDDLE TO UPPER 50S AT MOST LOCATIONS. SEVERE WEATHER
POTENTIAL TODAY IS THE PREDOMINANT CHALLENGE IN THIS MORNING/S
FORECAST PACKAGE.

SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)...WATER VAPOR
SATELLITE/UPPER AIR PROFILER TRENDS THIS MORNING INDICATE AN UPPER
LEVEL LOW SITUATED COINCIDENT WITH THE SURFACE LOW OVER FORT SMITH
ARKANSAS. A DRY SLOT JUST TO THE SOUTH OF THE LOW IS RAPIDLY
MOVING EAST ACROSS THE LOWER MISSISSIPPI VALLEY WITH WIDESPREAD
SHOWERS AND THUNDERSTORMS JUST ABOUT TO EXIT THE FORECAST AREA.
THUS...DECIDED TO CANCEL THE FLASH FLOOD WATCH WITH THE THREAT OF
WIDESPREAD HEAVY RAINFALL GREATLY DIMINISHING.

WRF/GFS SHORT TERM MODELS INDICATE THE SURFACE LOW WILL CONTINUE
TO PROGRESS EAST ACROSS THE FORECAST AREA TODAY WITH THE SEVERE
THUNDERSTORM THREAT STILL POSSIBLE AS SUNSHINE THIS MORNING WILL
ALLOW THE ATMOSPHERE TO DESTABILIZE ONCE AGAIN. 120KT 300 MB UPPER
LEVEL JET STREAK AS NOTED BY UPPER AIR PROFILERS IS FORECAST TO
ROTATE AROUND THE BASE OF THE NEGATIVELY TILTED UPPER LEVEL TROUGH
TODAY WITH THE BEST UPPER LEVEL DIVERGENCE /LIFT/ ANTICIPATED TO
PASS OVER THE AREA AND EXIT THE FORECAST AREA THIS AFTERNOON. AS
TEMPERATURES BEGIN TO REACH CONVECTIVE TEMPERATURES BY LATER THIS
MORNING...ANTICIPATING ADDITIONAL SHOWERS AND THUNDERSTORMS TO
DEVELOP. CONVECTIVE INDICIES OF 800-1000 J/KG SURFACE BASED
CAPE...LI/S BETWEEN -4 TO -6...MODERATE TO STEEP 700-500 MB LAYER
MID LEVEL LAPSE RATES AND FAVORABLE WET BULB ZERO HEIGHTS SUGGEST
SOME OF THE THUNDERSTORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE
WITH HAIL AS THE MAIN THREAT FOR AREAS ALONG/SOUTH OF A LINE FROM
LEXINGTON TENNESSEE TO WYNNE ARKANSAS.

BY TONIGHT...THE SURFACE/UPPER LEVEL LOW WILL MOVE EAST BRINGING
AN END TO RAIN CHANCES ACROSS THE MID SOUTH. HIGH PRESSURE WILL
RETURN FOR FRIDAY AND FRIDAY NIGHT BRINGING A PERIOD OF DRY
WEATHER TO THE MID SOUTH. CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL RETURN TO THE LOWER MISSISSIPPI VALLEY SATURDAY AND SATURDAY
NIGHT. HOWEVER...AT THIS TIME UNCERTAIN ABOUT OVERALL INSTABILITY
AND FAVORABLE UPPER LEVEL DIVERGENCE WITH THIS SYSTEM AND WILL NOT
INCLUDE MENTION IN HAZARDOUS WEATHER OUTLOOK FOR NOW. THIS
UPCOMING SYSTEM WILL CERTAINLY NEED TO BE WATCHED IN LATER MODEL RUNS.

LONG TERM...(SUNDAY THROUGH WEDNESDAY)...00Z ECMWF/GFS LONG RANGE
MODELS INDICATE RAIN SHOWERS ASSOCIATED WITH COLD FRONT/UPPER
LEVEL TROUGH WILL BE ONGOING AT THE START OF THE PERIOD SUNDAY WITH
RAIN CHANCES GRADUALLY TAPERING OFF BY SUNDAY NIGHT/MONDAY.
PRECIPITATION FREE WEATHER IS ANTICIPATED FOR MONDAY NIGHT THROUGH
WEDNESDAY.

CJC

AVIATION...

18Z TAFS

LITTLE LINE OF SHOWERS WEST OF JBR/MEM TO WORK ON EAST AND BE THE
MAIN CHANCE OF TS. RIGHT NOW...LINE IS STRUGGLING TO MAINTAIN
ITSELF. THERE IS A CHANCE JBR AND MEM WILL MISS FURTHER TS FROM
THIS LOW. TUP IS DRY SLOTTED AND THERE MAY NOT BE ANY STORMS THERE
THIS AFTERNOON. LOW DECK WILL ROTATE SOUTH OVER AREA TNGT. SOME
PLACES TO GO BELOW 1000 FT.

WER

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  68  44  57  45 /  60  10   0  10
MKL  64  43  54  43 /  70  10   0  10
JBR  61  42  56  44 /  70  10   0  10
TUP  71  46  58  44 /  20  10   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jan 21, 12:05 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1205 PM CST THU JAN 21 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1205 PM CST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
MAINLY NORTHEAST OF A LINE FROM JONESBORO...TO MEMPHIS...TO TUPELO.
THE MAIN THREAT WILL BE LARGE HAIL FOR ANY THUNDERSTORMS THAT BECOME
SEVERE...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS REQUESTED IN SUPPORT OF SEVERE WEATHER
OPERATIONS THIS AFTERNOON.

BORGHOFF

In the hours before

Local storm report, Jan 21, 11:04 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1104 AM CST THU JAN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             LEPANTO                 35.61N 90.33W
01/21/2010  E0.75 INCH       POINSETT           AR   TRAINED SPOTTER

            PENNY SIZED HAIL IN LEPANTO. MOST WAS PEA SIZED.

0740 AM     HAIL             KENNETT                 36.24N 90.05W
01/21/2010  E0.88 INCH       DUNKLIN            MO   TRAINED SPOTTER

            NICKEL SIZED HAIL DOWNTOWN KENNETT

&&

MRM
Special weather statement, Jan 21, 1:20 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
120 PM CST THU JAN 21 2010

MSZ002-003-211945-
BENTON MS-MARSHALL MS-
120 PM CST THU JAN 21 2010

...THE NATIONAL WEATHER SERVICE IN IN MEMPHIS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY UNTIL 145 PM CST FOR...

  NORTHWESTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER RED BANKS AT 120 PM CST...MOVING
NORTHEAST AT 30 MPH.

PEOPLE IN BENTON AND MARSHALL COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Jan 21, 2:24 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
224 PM CST THU JAN 21 2010

MSZ004-005-TNZ090-091-212100-
ALCORN MS-TIPPAH MS-HARDEMAN TN-MCNAIRY TN-
224 PM CST THU JAN 21 2010

...THE NATIONAL WEATHER SERVICE IN IN MEMPHIS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY UNTIL 300 PM CST FOR...

  NORTHERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTH CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES SOUTHWEST OF POCAHONTAS AT 224 PM
CST...MOVING EAST AT 25 MPH.

PEOPLE IN ALCORN...HARDEMAN...MCNAIRY AND TIPPAH COUNTIES...INCLUDING
LOCATIONS NEAR BIG HILL POND STATE PARK...CORINTH AND SELMER...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Jan 21, 2:31 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
231 PM CST THU JAN 21 2010

TNZ003-004-021-212100-
CARROLL TN-HENRY TN-WEAKLEY TN-
231 PM CST THU JAN 21 2010

...THE NATIONAL WEATHER SERVICE IN IN MEMPHIS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY UNTIL 300 PM CST FOR...

  NORTH CENTRAL CARROLL COUNTY IN NORTHWEST TENNESSEE...
  HENRY COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTHWEST OF GLEASON AT 231 PM
CST...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN CARROLL...HENRY AND WEAKLEY COUNTIES...INCLUDING LOCATIONS
NEAR MCKENZIE AND PARIS...SHOULD MONITOR THIS STORM CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.
Special weather statement, Jan 21, 2:54 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
254 PM CST THU JAN 21 2010

TNZ054-055-212130-
DECATUR TN-HENDERSON TN-
254 PM CST THU JAN 21 2010

...THE NATIONAL WEATHER SERVICE IN IN MEMPHIS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY UNTIL 330 PM CST FOR...

  NORTHERN DECATUR COUNTY IN TENNESSEE...
  NORTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
OVER PARSONS AT 254 PM CST...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DECATUR AND HENDERSON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.

TLSJR

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.